Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 201, NWS Springfield, MO

May 26, 2017Benton County, Hickory County, St. Clair County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 26, 2017, 4:12 AM CDT for Benton County, Hickory County, St. Clair County, Missouri. It was in force for 63 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2017, 4:12 AM CDT (09:12 UTC)
Expired
May 26, 2017, 5:15 AM CDT
In force
63 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Benton County, MO, Hickory County, MO, St. Clair County, MO

The radar

The Springfield radar (KSGF), 94 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 4:18 AM CDTHAIL 1Collins, MO
May 26, 4:22 AM CDTHAIL 1.75Weaubleau, MO
May 26, 4:30 AM CDTHAIL 1.5Elkton, MO
May 26, 4:37 AM CDTHAIL 13 W Pittsburg, MO
May 26, 4:55 AM CDTHAIL 1Nemo, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

017 
WUUS53 KSGF 260912
SVRSGF
MOC015-085-185-261015-
/O.NEW.KSGF.SV.W.0201.170526T0912Z-170526T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
412 AM CDT FRI MAY 26 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Hickory County in central Missouri...
  Southern Benton County in central Missouri...
  St. Clair County in west central Missouri...

* Until 515 AM CDT

* At 411 AM CDT, a severe thunderstorm was located near Osceola, or
  16 miles northeast of El Dorado Springs, moving east at 55 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Pomme de Terre Lake...            Truman Lake...
  Pomme De Terre State Park...      Warsaw...
  Pittsburg...                      Osceola...
  Lowry City...                     Hermitage...
  Weaubleau...                      Wheatland...
  Preston...                        Cross Timbers...
  Collins...                        Roscoe...
  Vista...                          Gerster...
  Quincy...                         Lakeview Heights...
  Fristoe...                        Knobby...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3819 9308 3819 9306 3790 9307 3791 9318
      3780 9319 3783 9381 3789 9381 3790 9393
      3811 9397 3821 9364 3820 9356 3822 9356
      3821 9353 3824 9352 3836 9308
TIME...MOT...LOC 0911Z 260DEG 47KT 3802 9377 

HAIL...1.00IN
WIND...<50MPH
 
$$

Schaumann
6 follow-up statements
769 
WWUS53 KSGF 260920
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
420 AM CDT FRI MAY 26 2017

MOC015-085-185-261015-
/O.CON.KSGF.SV.W.0201.000000T0000Z-170526T1015Z/
Hickory MO-Benton MO-St. Clair MO-
420 AM CDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR HICKORY...SOUTHERN BENTON AND EASTERN ST. CLAIR COUNTIES...

At 419 AM CDT, severe thunderstorms were located along a line
extending from near Osceola to near Humansville, moving east at 45
mph.

HAZARD...Ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Pomme de Terre Lake...            Truman Lake...
Pomme De Terre State Park...      Warsaw...
Pittsburg...                      Osceola...
Lowry City...                     Hermitage...
Weaubleau...                      Wheatland...
Preston...                        Cross Timbers...
Collins...                        Roscoe...
Vista...                          Gerster...
Quincy...                         Lakeview Heights...
Fristoe...                        Knobby...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3819 9308 3819 9306 3790 9307 3791 9318
      3780 9319 3783 9370 3794 9378 3812 9393
      3821 9364 3820 9356 3822 9356 3821 9353
      3824 9352 3836 9308
TIME...MOT...LOC 0919Z 259DEG 39KT 3807 9380 3785 9363 

HAIL...1.50IN
WIND...<50MPH
 
$$

Schaumann
576 
WWUS53 KSGF 260929
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
429 AM CDT FRI MAY 26 2017

MOC015-085-185-261015-
/O.CON.KSGF.SV.W.0201.000000T0000Z-170526T1015Z/
Hickory MO-Benton MO-St. Clair MO-
429 AM CDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR HICKORY...SOUTHERN BENTON AND EASTERN ST. CLAIR COUNTIES...

At 428 AM CDT, severe thunderstorms were located along a line
extending from near Osceola to 8 miles west of Wheatland to
Weaubleau, moving east at 45 mph.

HAZARD...Ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Pomme de Terre Lake...            Truman Lake...
Pomme De Terre State Park...      Warsaw...
Pittsburg...                      Osceola...
Lowry City...                     Hermitage...
Weaubleau...                      Wheatland...
Preston...                        Cross Timbers...
Vista...                          Gerster...
Quincy...                         Lakeview Heights...
Fristoe...                        Knobby...
Nemo...                           Hastain...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Pomme de Terre Lake, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3819 9308 3819 9306 3790 9307 3791 9318
      3780 9319 3783 9359 3795 9364 3811 9380
      3820 9356 3822 9356 3821 9353 3824 9352
      3836 9308
TIME...MOT...LOC 0928Z 259DEG 41KT 3807 9367 3799 9355 3786 9353 

HAIL...1.50IN
WIND...<50MPH
 
$$

Schaumann
586 
WWUS53 KSGF 260938
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
438 AM CDT FRI MAY 26 2017

MOC015-085-185-261015-
/O.CON.KSGF.SV.W.0201.000000T0000Z-170526T1015Z/
Hickory MO-Benton MO-St. Clair MO-
438 AM CDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR HICKORY...SOUTHERN BENTON AND EAST CENTRAL ST. CLAIR COUNTIES...

At 437 AM CDT, severe thunderstorms were located along a line
extending from 11 miles east of Osceola to near Wheatland to 6 miles
southwest of Hermitage, moving east at 50 mph.

HAZARD...Half dollar size hail. 

SOURCE...Public. These storms have produced quarter sized hail near 
         Collins and Pittsburg.

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Pomme de Terre Lake...            Truman Lake...
Pomme De Terre State Park...      Pittsburg...
Hermitage...                      Wheatland...
Preston...                        Cross Timbers...
Quincy...                         Lakeview Heights...
Elkton...                         Harper...
Zora...                           Fristoe...
Iconium...                        Knobby...
Edwards...                        Nemo...
Hastain...                        Whitakerville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Pomme de Terre Lake, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3819 9308 3819 9306 3790 9307 3791 9318
      3780 9319 3782 9347 3796 9350 3812 9360
      3836 9308
TIME...MOT...LOC 0937Z 262DEG 42KT 3810 9351 3797 9341 3785 9337 

HAIL...1.25IN
WIND...<50MPH
 
$$

Schaumann
464 
WWUS53 KSGF 260949
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
449 AM CDT FRI MAY 26 2017

MOC185-260958-
/O.CAN.KSGF.SV.W.0201.000000T0000Z-170526T1015Z/
St. Clair MO-
449 AM CDT FRI MAY 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ST. CLAIR COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3819 9308 3819 9306 3790 9307 3791 9318
      3780 9319 3781 9332 3795 9336 3814 9348
      3836 9308
TIME...MOT...LOC 0948Z 264DEG 39KT 3812 9340 3799 9330 3785 9325 

$$

MOC015-085-261015-
/O.CON.KSGF.SV.W.0201.000000T0000Z-170526T1015Z/
Hickory MO-Benton MO-
449 AM CDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR EASTERN HICKORY AND SOUTHERN BENTON COUNTIES...

At 448 AM CDT, severe thunderstorms were located along a line
extending from 8 miles south of Warsaw to near Hermitage to near
Urbana, moving east at 45 mph.

HAZARD...Quarter size hail. 

SOURCE...Public. This storm has produced quarter sized hail near 
         Collins and Pittsburg.

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Pomme de Terre Lake...            Truman Lake...
Pomme De Terre State Park...      Pittsburg...
Hermitage...                      Preston...
Cross Timbers...                  Lakeview Heights...
Zora...                           Fristoe...
Knobby...                         Edwards...
Nemo...                           Hastain...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3819 9308 3819 9306 3790 9307 3791 9318
      3780 9319 3781 9332 3795 9336 3814 9348
      3836 9308
TIME...MOT...LOC 0948Z 264DEG 39KT 3812 9340 3799 9330 3785 9325 

HAIL...1.00IN
WIND...<50MPH
 
$$

Schaumann
585 
WWUS53 KSGF 261000
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
500 AM CDT FRI MAY 26 2017

MOC015-085-261015-
/O.CON.KSGF.SV.W.0201.000000T0000Z-170526T1015Z/
Hickory MO-Benton MO-
500 AM CDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR EASTERN HICKORY AND SOUTHEASTERN BENTON COUNTIES...

At 459 AM CDT, severe thunderstorms were located along a line
extending from 12 miles northwest of Macks Creek to 6 miles northeast
of Urbana, moving east at 45 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Preston...                        Cross Timbers...
Knobby...                         Edwards...

These storms have a history of producing quarter sized hail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3790 9307 3791 9318 3780 9319 3780 9325
      3797 9324 3811 9328 3816 9307
TIME...MOT...LOC 0959Z 259DEG 37KT 3808 9315 3792 9309 

HAIL...1.00IN
WIND...<50MPH
 
$$

Schaumann
468 
WWUS53 KSGF 261009
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
509 AM CDT FRI MAY 26 2017

MOC015-085-261018-
/O.EXP.KSGF.SV.W.0201.000000T0000Z-170526T1015Z/
Hickory MO-Benton MO-
509 AM CDT FRI MAY 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HICKORY AND
SOUTHEASTERN BENTON COUNTIES WILL EXPIRE AT 515 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3790 9307 3791 9318 3780 9319 3780 9325
      3797 9324 3811 9328 3816 9307
TIME...MOT...LOC 1008Z 260DEG 47KT 3810 9303 3794 9297 

$$

Schaumann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:33 AM CDT, 39 minutes earlier.

Area forecast discussion, May 26, 3:33 AM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
333 AM CDT Fri May 26 2017

.SHORT TERM...(Today and tonight)
Issued at 231 AM CDT Fri May 26 2017

Surface low pressure across the plains and an upper level short
wave were acting to shift the upper ridge that was over the
region yesterday to the east of the Ozarks. The surface low
however, is expected by the models to make little to no progress
to the east through today, keeping the Ozarks and southeastern
Kansas in the warm sector south of the warm front now across
northern Missouri.

A few storms over northeastern Kansas early this morning were
moving to the east. Mesoscale and short range models were not
handling this well at all this morning. The GFS did show some
depiction of the storms, but will need to see if they can hold
together with the current hostile environment over the Ozarks
region.

The southerly flow will help bring more moisture from the Gulf
into the region through the day today. A strong capping inversion
noted on last evening's sounding and continued by the forecast
soundings through tonight should keep storms from forming through
today and through tonight. If a storm or two do develop, they
will be elevated in nature with large hail the primary concern.

.LONG TERM...(Saturday through Thursday)
Issued at 231 AM CDT Fri May 26 2017

Today's surface low is expected to wash out leaving a
stationary/warm front across central Missouri as lee cyclogenesis
occurs and another surface low develops over eastern
Colorado early Saturday morning. Deep southerly to southwesterly
flow will continue to pump moisture into the region through early
Saturday as the surface low moves across the plains.

A strong low level jet will begin to impinge on the region as
several short wave troughs move through the upper level
southwesterly flow and across the Ozarks. Forecast soundings have
been consistent in showing a very unstable airmass in place
across the region Saturday afternoon and evening with 3800 to 4500
J/kg of ML CAPE. Increasing low level convergence and a weakening
cap will act to kick off thunderstorms Saturday afternoon and
continue into the evening. Indications and sounding analogs have
shown a consistent signal for large hail to the size of baseballs
and a damaging wind signal. Much of this will depend on the mode
the storms ultimately take. More wind damage with bowing segments
verses large hail with more clusters or individual supercells.
This will be more of a mesoscale forecast issue to watch Saturday.

The system looks to move through the region by Sunday morning to
early Sunday afternoon depending of your model of choice. Either
way, this will lead to the potential for lingering thunderstorms.
Overall, the end of the Memorial Day weekend looks to be fairly
nice with temperatures in the middle to upper 70s Sunday and
Monday with skies becoming partly cloudy later Sunday and mostly
sunny on Monday.

The first half of next week looks fair as well with the next
potential for rain and storms coming Thursday into Friday. This
will be the result of a warm front over the area and an upper
level trough moving across the Plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1146 PM CDT Thu May 25 2017

Mainly VFR will continue for the next 24 hours at all TAF sites.
The only aviation concern will be a strengthening low level jet
tonight causing potential non thunderstorm wind shear right off
the surface. Otherwise southerly winds will be breezy around 10 to
13 knots. There will be some gusty winds up to 20 knots Friday
morning through the afternoon. There may be the potential for
isolated convection around the area late Friday afternoon and
evening but confidence is low to mention it in the TAFs at this
time.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Griffin
Hazardous weather outlook, May 25, 11:45 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1145 PM CDT Thu May 25 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270445-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1145 PM CDT Thu May 25 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Lightning risk.

DISCUSSION...

  There is a very slight risk for isolated thunderstorms late
  tonight through early Friday morning across portions of Central
  Missouri, however most locations will remain dry. Cloud to
  ground lightning would be the main risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Unsettled conditions will develop over the area Friday and
  Saturday. Warming mid level temperatures will develop a thermal
  cap in the atmosphere on Friday which will likely keep most
  thunderstorm activity from developing until at least Friday
  night. The overall best chance of strong to severe storms will
  occur from Saturday afternoon into Saturday night as the cap
  weakens and very strong instability develops ahead of a cold
  front which will move through Saturday night.

  All modes of severe weather will be possible, with the main
  risks of large hail to the size of baseballs and damaging wind
  in excess of 60 mph.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Griffin

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 4:46 AM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede59 min
May 26, 5:30 AM CDTSevere Thunderstorm WarningSGFMaries, Miller, Phelps, Pulaski, Texas39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.